Finding Small Hitting Sets in Infinite Range Spaces of Bounded VC-Dimension

Author Khaled Elbassioni

Thumbnail PDF


  • Filesize: 0.58 MB
  • 15 pages

Document Identifiers

Author Details

Khaled Elbassioni

Cite AsGet BibTex

Khaled Elbassioni. Finding Small Hitting Sets in Infinite Range Spaces of Bounded VC-Dimension. In 33rd International Symposium on Computational Geometry (SoCG 2017). Leibniz International Proceedings in Informatics (LIPIcs), Volume 77, pp. 40:1-40:15, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2017)


We consider the problem of finding a small hitting set in an infinite range space F=(Q,R) of bounded VC-dimension. We show that, under reasonably general assumptions, the infinite-dimensional convex relaxation can be solved (approximately) efficiently by multiplicative weight updates. As a consequence, we get an algorithm that finds, for any delta>0, a set of size O(s_F(z^*_F)) that hits (1-delta)-fraction of R (with respect to a given measure) in time proportional to log(1/delta), where s_F(1/epsilon) is the size of the smallest epsilon-net the range space admits, and z^*_F is the value of the fractional optimal solution. This exponentially improves upon previous results which achieve the same approximation guarantees with running time proportional to poly(1/delta). Our assumptions hold, for instance, in the case when the range space represents the visibility regions of a polygon in the plane, giving thus a deterministic polynomial-time O(log z^*_F)-approximation algorithm for guarding (1-delta)-fraction of the area of any given simple polygon, with running time proportional to polylog(1/delta).
  • VC-dimension
  • approximation algorithms
  • fractional covering
  • multiplicative weights update
  • art gallery problem
  • polyhedral separators
  • geometric cove


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. P. K. Agarwal and J. Pan. Near-linear algorithms for geometric hitting sets and set covers. In SoCG'14, pages 271-279, 2014. Google Scholar
  2. N. Alon and J. H. Spencer. The Probabilistic Method. Wiley Series in Discrete Mathematics and Optimization. Wiley, 2008. Google Scholar
  3. B. Aronov, E. Ezra, and M. Sharir. Small-size ε-nets for axis-parallel rectangles and boxes. SIAM Journal on Computing, 39(7):3248-3282, 2010. Google Scholar
  4. D. Avis and K. Fukuda. A pivoting algorithm for convex hulls and vertex enumeration of arrangements and polyhedra. Discrete & Computational Geometry, 8(3):295-313, 1992. Google Scholar
  5. S. Basu, R. Pollack, and M. Roy. On the combinatorial and algebraic complexity of quantifier elimination. J. ACM, 43(6):1002-1045, 1996. Google Scholar
  6. É. Bonnet and T. Miltzow. An approximation algorithm for the art gallery problem. In EuroCG'16, also available online as:, 2016. Google Scholar
  7. H. Brönnimann, B. Chazelle, and J. Matoušek. Product range spaces, sensitive sampling, and derandomization. SIAM Journal on Computing, 28(5):1552-1575, 1999. Google Scholar
  8. H. Brönnimann and M. T. Goodrich. Almost optimal set covers in finite VC-dimension. Discrete &Computational Geometry, 14(4):463-479, 1995. Google Scholar
  9. T. M. Chan, E. Grant, J. Könemann, and M. Sharpe. Weighted capacitated, priority, and geometric set cover via improved quasi-uniform sampling. In SODA'12, pages 1576-1585, 2012. Google Scholar
  10. B. Chazelle. The Discrepancy Method: Randomness and Complexity. Cambridge University Press, New York, NY, USA, 2000. Google Scholar
  11. B. Chazelle and J.Matoušek. On linear-time deterministic algorithms for optimization problems in fixed dimension. Journal of Algorithms, 21(3):579-597, 1996. Google Scholar
  12. O. Cheong, A. Efrat, and S. Har-Peled. Finding a guard that sees most and a shop that sells most. Discrete & Computational Geometry, 37(4):545-563, 2007. Google Scholar
  13. V. Chvatal. A greedy heuristic for the set-covering problem. Mathematics of Operations Research, 4(3):233-235, 1979. Google Scholar
  14. K. L. Clarkson. Algorithms for polytope covering and approximation. In WADS'93, pages 246-252, 1993. Google Scholar
  15. K. L. Clarkson and K. Varadarajan. Improved approximation algorithms for geometric set cover. Discrete &Computational Geometry, 37(1):43-58, 2006. Google Scholar
  16. A. Deshpande, T. Kim, E. D. Demaine, and S. E. Sarma. A pseudopolynomial time O(log n)-approximation algorithm for art gallery problems. In WADS'07, pages 163-174, 2007. Google Scholar
  17. I. Dinur and D. Steurer. Analytical approach to parallel repetition. In STOC'14, pages 624-633, 2014. Google Scholar
  18. A. Efrat and S. Har-Peled. Guarding galleries and terrains. Inf. Process. Lett., 100(6):238-245, 2006. Google Scholar
  19. G. Even, D. Rawitz, and S. (M.) Shahar. Hitting sets when the VC-dimension is small. Inf. Process. Lett., 95(2):358-362, 2005. Google Scholar
  20. S. K. Ganjugunte. Geometric Hitting Sets and Their Variants. PhD thesis, Duke University, USA, 2011. Google Scholar
  21. N. Garg and J. Könemann. Faster and simpler algorithms for multicommodity flow and other fractional packing problems. SIAM J. Comput., 37(2):630-652, 2007. Google Scholar
  22. S. K. Ghosh. Approximation algorithms for art gallery problems in polygons. Discrete Applied Mathematics, 158(6):718-722, 2010. Google Scholar
  23. A. Gilbers and R. Klein. A new upper bound for the VC-dimension of visibility regions. Computational Geometry, 47(1):61-74, 2014. Google Scholar
  24. R. Glück. Covering polygons with rectangles. In EuroCG'16, 2016. Google Scholar
  25. D. Grigoriev and N. Vorobjov. Solving systems of polynomial inequalities in subexponential time. J. Symb. Comput., 5(1/2):37-64, 1988. Google Scholar
  26. S. Har-Peled and M. Sharir. Relative (p, ε)-approximations in geometry. Discrete & Computational Geometry, 45(3):462-496, 2011. Google Scholar
  27. D. Haussler and E. Welzl. Epsilon-nets and simplex range queries. Discrete & Computational Geometry, 2:127-151, 1987. Google Scholar
  28. D. S. Hochbaum and W. Maass. Approximation schemes for covering and packing problems in image processing and VLSI. J. ACM, 32(1):130-136, 1985. Google Scholar
  29. D. S. Johnson. Approximation algorithms for combinatorial problems. Journal of Computer and System Sciences, 9(3):256-278, 1974. Google Scholar
  30. J. King and D. G. Kirkpatrick. Improved approximation for guarding simple galleries from the perimeter. Discrete & Computational Geometry, 46(2):252-269, 2011. Google Scholar
  31. J. Komlós, J. Pach, and G. Woeginger. Almost tight bounds for ε-nets. Discrete & Computational Geometry, 7(2):163-173, March 1992. Google Scholar
  32. S. Laue. Geometric set cover and hitting sets for polytopes in ℝ³. In STACS'08, pages 479-490, 2008. Google Scholar
  33. L. Lovász. On the ratio of optimal integral and fractional covers. Discrete Mathematics, 13(4):383-390, 1975. Google Scholar
  34. J. Matoušek. Cutting hyperplane arrangements. Discrete & Computational Geometry, 6(3):385-406, 1991. Google Scholar
  35. J. Matoušek. Reporting points in halfspaces. Computational Geometry, 2(3):169-186, 1992. Google Scholar
  36. J. Matoušek, R. Seidel, and E. Welzl. How to net a lot with little: Small ε-nets for disks and halfspaces. In SoCG'90, pages 16-22, 1990. Google Scholar
  37. J. S. B. Mitchell and S. Suri. Separation and approximation of polyhedral objects. Computational Geometry, 5(2):95-114, 1995. Google Scholar
  38. S. Ntafos and M. Tsoukalas. Optimum placement of guards. Information Sciences, 76(1-2):141-150, 1994. Google Scholar
  39. J. Pach and G. Woeginger. Some new bounds for Epsilon-nets. In SoCG'90, pages 10-15, 1990. Google Scholar
  40. E. Pyrga and S. Ray. New existence proofs ε-nets. In SoCG'08, pages 199-207, 2008. Google Scholar
  41. J. Renegar. On the computational complexity and geometry of the first-order theory of the reals. J. Symb. Comput., 13(3):255-352, 1992. Google Scholar
  42. N. Sauer. On the density of families of sets. Journal of Combinatorial Theory, Series A, 13(1):145-147, 1972. Google Scholar
  43. S. Shelah. A combinatorial problem; stability and order for models and theories in infinitary languages. Pacific J. Math., 41(1):247-261, 1972. Google Scholar
  44. N. H. Sleumer. Output-sensitive cell enumeration in hyperplane arrangements. Nordic J. of Computing, 6(2):137-147, 1999. Google Scholar
  45. P. Valtr. Guarding galleries where no point sees a small area. Israel Journal of Mathematics, 104(1):1-16, 1998. Google Scholar
  46. V. N. Vapnik and A. Ya. Chervonenkis. On the uniform convergence of relative frequencies of events to their probabilities. Theory of Probability &Its Applications, 16(2):264-280, 1971. Google Scholar
  47. K. Varadarajan. Epsilon nets and union complexity. In SoCG'09, pages 11-16, 2009. Google Scholar
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail